Tornadoes · United States · Colorado · 2009
EF0 tornado, Matheson, Colorado, June 23, 2009
This EF0 tornado ran 0.1 miles across Elbert County on June 23, 2009, touching down at 4:58 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 23, 2009
- Touchdown
- 4:58 PM MDT (22:58 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elbert County
- Touchdown point
- 39.170, -103.890
- Lift-off point
- 39.170, -103.890
- Record number
- 0906231658-01
What the Weather Service recorded
Severe thunderstorms produced quarter size hail across Adams, Denver, Douglas and Elbert Counties. In addition, wet microbursts produced thunderstorm outflow winds up to 80 mph across Logan, Morgan, Phillips and Sedgwick Counties. Two weak tornadoes were reported in Elbert and Logan Counties. The severe weather caused a fatal automobile accident along Interstate 76 between Sterling and Julesburg.
A small tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:51 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:51 UTC | 03:00 UTC | Severe Thunderstorm Watch | BOU |
| 22:02 UTC | 23:00 UTC | Severe Thunderstorm Warning | BOU |
| 22:14 UTC | 23:45 UTC | Flood Advisory | BOU |
| 23:02 UTC | 23:22 UTC | Tornado Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 23, 2:35 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 23, 2:35 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT TUE JUN 23 2009 .SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW. PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING 2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST NIGHTS CONVECTION. MINOR QG ASCENT IS SHOWN OVER NRN CO THIS AFTERNOON AND EARLY EVENING HOURS. HAVE INCREASED POPS SLIGHTLY SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST TO BE AS STRONG AS MONDAY EVENING. THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER WITH A SLIGHTLY DRIER AIRMASS. .LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL BY MONDAY. && .AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH RANGE. SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME ...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL. GUSTY WINDS UP FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS. AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE AREA TOMORROW AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 23, 11:02 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT TUE JUN 23 2009 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS MAY BECOME SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH HAIL TO ONE INCH IN DIAMETER. OTHERWISE EXPECT THE STORMS TO PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. KRIEDERMAN/BAKER
In the hours before
Local storm report, Jun 23, 4:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
427 PM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0413 PM HAIL DENVER INTL AIRPORT 39.87N 104.67W
06/23/2009 M0.75 INCH DENVER CO TRAINED SPOTTER
REPORTED BY TOWER.
0408 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HEAVY RAIN.
0352 PM HAIL NW DENVER 39.73N 104.96W
06/23/2009 M0.75 INCH DENVER CO NWS EMPLOYEE
&&
CLBLocal storm report, Jun 23, 4:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 3 SW PARKER 39.48N 104.80W
06/23/2009 DOUGLAS CO TRAINED SPOTTER
WATER OVER THE ROAD.
0440 PM HAIL 2 NNE PARKER 39.53N 104.75W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0432 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M0.75 INCH DOUGLAS CO TRAINED SPOTTER
0419 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0413 PM HAIL DENVER INTL AIRPORT 39.87N 104.67W
06/23/2009 M0.75 INCH DENVER CO TRAINED SPOTTER
REPORTED BY TOWER.
0408 PM HAIL PARKER 39.51N 104.76W
06/23/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HEAVY RAIN.
0352 PM HAIL NW DENVER 39.73N 104.96W
06/23/2009 M0.75 INCH DENVER CO NWS EMPLOYEE
&&
CLBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
11.0 hours before the tornado, 96 km from the path. June 23, 2009.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -272 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.0 K/km
Denver, CO (KDNR), 00:00Z
1.0 hours after it, 96 km from the path. June 24, 2009.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -175 J/kg
- Surface CAPE
- 134 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Limon Municipal (LIC), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 81 | 58 | 130° 9 kt | 1017.9 | ||
| 22:55 UTC | 79 | 58 | 120° 10 kt | 1016.6 | ||
| 23:28 UTC | 71.6 | 51.8 | 210° 25 kt | 38 | 1019.3 | VCTS |
| 23:55 UTC | 69 | 52 | 280° 15 kt | 22 | 1020.7 | |
| 00:05 UTC | 66.2 | 53.6 | 280° 15 kt | 23 | 1021 | |
| 00:55 UTC | 66 | 53 | 300° 12 kt | 1020.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the touchdown began at 22:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:53 UTC | HAIL 1 | 10 Sse Ramah | El Paso, CO | BRIEF PERIOD OF HAIL THE SIZE OF QUARTERS. LONGER PERIOD OF HAIL THE SIZE OF NICKELS. |
| 22:58 UTC | TORNADO | 5 E Matheson | Elbert, CO | IN OPEN FIELD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 23, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 23 | 4:45 PM EDT | EF0 | Citrus, FL | 0.5 | 50 | $250,000 | ||
| June 23 | 5:15 PM EDT | EF0 | Franklin, FL | 0.6 | 25 | $5,000 | ||
| June 23 | 7:07 PM CDT | EF0 | Logan, NE | 3.0 | 20 | |||
| June 23 | 8:09 PM CDT | EF0 | Rock, WI | 0.8 | 30 | $8,000 | ||
| June 23 | 8:54 PM CDT | EF0 | Custer, NE | 0.1 | 30 | |||
| June 23 | 8:07 PM MDT | EF0 | Logan, CO | 0.1 | 50 | |||
| June 23 | 12:25 AM EDT | EF1 | Sarasota, FL | 0.6 | 100 | $350,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.